Alert archive / Michigan / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 108, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jun 10, 2011, 2:31 PM EDT for Hillsdale County, Michigan. It was in force for 14 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 10, 2011, 2:31 PM EDT (18:31 UTC)
- Expired
- Jun 10, 2011, 2:45 PM EDT
- In force
- 14 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Hillsdale County, MI
The radar
The Detroit radar (KDTX), 107 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 2:35 PM EDT | HAIL 0.75 | Somerset, MI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 6.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 524 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
529
WUUS53 KIWX 101831
SVRIWX
MIC059-101845-
/O.NEW.KIWX.SV.W.0108.110610T1831Z-110610T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
231 PM EDT FRI JUN 10 2011
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN HILLSDALE COUNTY IN SOUTHEAST MICHIGAN...
* UNTIL 245 PM EDT
* AT 226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
SEVERE STORM WAS LOCATED OVER NORTHEASTERN HILLSDALE COUNTY...OR 9
MILES SOUTHWEST OF VANDERCOOK LAKE...AND MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHEASTERN HILLSDALE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO QUARTER SIZE HAIL...CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN NORTHERN INDIANA.
&&
LAT...LON 4207 8436 4197 8436 4196 8452 4208 8454
4208 8437
TIME...MOT...LOC 1831Z 262DEG 25KT 4208 8442
WIND...HAIL <50MPH 1.00IN
$$1 follow-up statement
128
WWUS53 KIWX 101844
SVSIWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
244 PM EDT FRI JUN 10 2011
MIC059-101852-
/O.EXP.KIWX.SV.W.0108.000000T0000Z-110610T1845Z/
HILLSDALE MI-
244 PM EDT FRI JUN 10 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HILLSDALE COUNTY
WILL EXPIRE AT 245 PM EDT...
AT 244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAD MOVED OUT.
THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO
EXPIRE AS SCHEDULED AT 245 PM EDT. HOWEVER ADDITIONAL THUNDERSTORMS
WERE RAPIDLY DEVELOPING ALONG A LINE FROM LITCHFIELD TO MOSCOW AND
THESE MAY BECOME SEVERE WITH A RISK FOR LARGE HAIL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN NORTHERN INDIANA.
&&
LAT...LON 4207 8436 4197 8436 4196 8452 4208 8454
4208 8437
TIME...MOT...LOC 1842Z 268DEG 19KT 4204 8436
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 1:42 PM EDT, 49 minutes earlier.
Area forecast discussion, Jun 10, 1:42 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 142 PM EDT FRI JUN 10 2011 .UPDATE/AVIATION... CONV INITIATION IMMINENT ACRS NW/WRN IN INVOF OF COMPOSITE OUTFLW/SYNOPTIC BNDRY AS UPSTREAM SW TROUGH NW OF KSTL APCHS THIS AFTN. RAPID DESTABILIZATION UNDERWAY WITHIN EARLIER CONV OUTFLW BUBBLE AND SOME ENHANCEMENT SEEN IN LATEST VIS IMAGERY FM KPPO SWWD TO KRZL. THUS ISSUED AFTN UPDATE TO MENTION SVR RISK GENERALLY SOUTH OF IN/MI STATELINE IN AREA OF GREATER MASS FLUX AND SIGLY MORE BUOYANCY. OTHERWISE GENERALLY VFR CONDS THIS AFTN ARE XPCD TO DETERIORATE AGAIN OVERNIGHT AS VIGOROUS UPSTREAM SW TROUGH OVR SD AND ASSOCD/FNTL WAVE OVR THE PLAINS MIGRATES EWD W/AN ATTENDANT SECONDARY AREA OF CONV DVLPMNT XPCD. BACKING LL FLW AHD OF THIS SYS WILL LIKELY YIELD MVFR RESTRICTIONS LATE...CONTG INTO SAT AM BFR IMPROVING BY AFTN. && .PREV DISCUSSION... /ISSUED 427 AM EDT FRI JUN 10 2011/ SHORT TERM...TODAY THROUGH SATURDAY NIGHT SCATTERED SHOWERS/STORMS HAVE DEVELOPED OVER THE LAST HOUR OR SO NEAR AND SOUTH OF THE HIGHWAY 30 CORRIDOR (AS OF 08Z). THIS ACTIVITY IS TIED TO A LOW LEVEL THETA-E RIDGE/WARM FRONT THAT IS ADVANCING NEWD IN RESPONSE TO A LEAD LOW AMPLITUDE MID LVL IMPULSE LIFTING TOWARDS THE UPPER MIDWEST. EXPECT THIS ACTIVITY TO REMAIN SCATTERED AND CONTINUE TO LIFT NWD INTO THE REST OF THE FA THIS MORNING. ALSO OF INTEREST IS A MORE ORGANIZED COMPLEX OF CONVECTION ACROSS NW IL AND EASTERN IA...THAT IS MORE OR LESS BEING FORCED BY A 925-850 MB FRONT WITH ADDED MOISTURE/MASS CONVERGENCE FROM A 40-45 KNOT LLJ. THIS FORCING IS PROGGED TO SHIFT ENE INTO SRN WI THIS MORNING WHICH WOULD HINT AT MORE WIDESPREAD HVY SHOWER/STORM ACTIVITY ONLY CLIPPING OUR NORTHWEST AREAS. HOWEVER...RADAR/SATELLITE TRENDS SHOW A MORE EWD PROPAGATION CLOSER TO THE W TO E ORIENTED INSTABILITY GRADIENT. EVEN WITH THE LLJ VEERING AND WEAKENING THIS MORNING WILL RAISE POPS TO LIKELY IN THE NW AND CONTINUE WITH CHANCE/SCT POPS IN THE SE AS THE WARM FRONT WORKS THOUGH. THE MAIN CONCERN THIS MORNING WILL BE HVY RAIN AND LOCALIZED FLOODING GIVEN POSSIBLE TRAINING AND PWATS NEAR 1.6 INCHES WITHIN THE THETA-E RIDGE. CONTINUED WITH CHC POPS THIS AFTERNOON AS UNCERTAINTIES ABOUND GIVEN FRONTAL BOUNDARY/COMPOSITE OUTFLOW BEING AUGMENTED BY THIS MORNING/S CONVECTIVE PROCESSES. MID/UPPER 60S DEWPOINTS WILL ADVECT IN TODAY BEHIND THE WARM FRONT...ALONG WITH STEEPER MID LVL LAPSE RATES. THIS COMBINED WITH A LOW LVL FOCUS FROM ANY OUTFLOW BOUNDARY OR DEVELOPING LAKE FRONT MAY BE ENOUGH TO FOCUS CONVECTION THIS AFTERNOON IF SUFFICIENT BOUNDARY LAYER DESTABILIZATION IS REALIZED. MARGINAL MULTICELL CLUSTERS WOULD BE THE PRIMARY THREAT AS STRONGER MID LEVEL FLOW/SHEAR WILL LAG BEHIND THIS FRONT...WITH DAMAGING WINDS AND HAIL THE MAIN THREATS IF WE DO INDEED RECOVER FROM THIS MORNING/S ACTIVITY. OTHERWISE...LEFT HIGH TEMPS TODAY NEARLY UNCHANGED GIVEN HIGH BUST POTENTIAL WITH BOUNDARY/CONVECTION IN THE VICINITY. POTENT SHORTWAVE TROUGH NOW ACROSS THE NRN HIGH PLAINS WILL RACE EWD TOWARDS THE UPPER MIDWEST TONIGHT AND EVENTUALLY INTO THE NRN GREAT LAKES BY SATURDAY. MODEST HEIGHT FALLS WITH THIS FEATURE WILL FORCE A STRONGER COLD FRONT THROUGH THE AREA TONIGHT INTO SATURDAY MORNING...WITH MUCH COOLER/DRIER AIR FILTERING IN FROM NW TO SE ON SATURDAY. RAISED POPS TO LIKELY MOST AREAS TONIGHT GIVEN DEEP MOISTURE AND MORE IMPRESSIVE MID/UPPER LEVEL SUPPORT AS HEIGHT FALLS OVERSPREAD THE PRIMARY FRONTAL BOUNDARY. OTHERWISE...LITTLE CHANGES MADE TO SATURDAY AND SATURDAY NIGHT AS CHC POPS TAPER OFF FROM NW TO SE WITH FROPA. LONG TERM...SUNDAY THROUGH THURSDAY FAIRLY GOOD AGREEMENT NOTED AMONG LATEST MODEL GUIDANCE IN SFC MASS FIELDS AND UPPER LEVEL FEATURES THROUGH THIS PERIOD WHICH NECESSITATE ONLY MINIMAL TWEAKS TO PREVIOUS FORECAST. LATTER PART OF WEEKEND WILL FEATURE MID LEVEL RIDGING BUILDING INTO THE WESTERN GREAT LAKES REGION WITH INCREASING MID LEVEL SUBSIDENCE. BROAD SFC HIGH PRESSURE WILL SETTLE INTO THE REGION WITH AN ACCOMPANYING LOW LEVEL THERMAL TROUGH PROVIDING COOLER THAN NORMAL CONDITIONS FOR SUNDAY. RELATIVELY WEAK GRADIENT WITH THE SFC HIGH SHOULD LEAD TO LAKE BREEZE DEVELOPMENT SUNDAY...WITH TEMPERATURES POSSIBLY NOT GETTING OUT OF THE 60S FOR LAKESHORE AREAS. FOR THE REST OF THE AREA...HAVE GENERALLY UTILIZED MIXING DOWN NAM/GFS BLENDED 900 HPA TEMPS FOR A FIRST GUESS ON MAX TEMPS...WHICH GENERALLY YIELD HIGHS FROM UPPER 60S TO AROUND 70 FAR NORTH...TO THE LOWER TO MID 70S SOUTH. FOR MONDAY...SPLITTISH TYPE FLOW PATTERN ACROSS EASTERN PACIFIC WILL RESULT IN SHORT WAVES DAMPENING CENTRAL CONUS RIDGE TO SOME EXTENT ON MONDAY...BUT OVERALL MAINTENANCE OF MID/UPPER LEVEL RIDGING WILL RESULT IN LITTLE CHANGE TO SFC FEATURES...WITH SFC HIGH STILL DOMINATING WEATHER ACROSS THE AREA AND DRY LOW/MID LEVELS PERSISTING. MONDAY SHOULD BEGIN A TREND OF SLOWLY MODERATING TEMPERATURES WHICH WILL CONTINUE THROUGH THE LATTER PORTIONS OF THIS FORECAST PERIOD. MORE SIGNIFICANT EASTERN PACIFIC JET STREAK SHOULD PROGRESS THROUGH NORTHWEST CONUS ON TUESDAY EVENTUALLY ALLOWING FOR AMPLIFYING UPPER TROUGH ACROSS NORTHERN/CENTRAL PLAINS ON TUESDAY. WHILE MEDIUM RANGES ALL ARE LATCHING ONTO THIS GENERAL IDEA...SOME EXPECTED NOTABLE DIFFERENCES REMAIN WITH AMPLITUDE AND HOW FAR SOUTH TO DIG THE TROUGH. WHILE THE GFS REMAINS LESS AMPLIFIED...SEVERAL GEFS MEMBERS ARE SIDING MORE TOWARD THE GEM/ECMWF WITH A A STRONGER UPPER TROUGH AND BASED ON STRENGTH OF EASTERN PACIFIC JET...A MORE AMPLIFIED SOLUTION MAY BE THE WAY TO GO. IN ANY EVENT...THIS PATTERN SHOULD YIELD WARMER TEMPERATURES BY THE END OF THE PERIOD...ALONG WITH AN INCREASING THREAT OF THUNDERSTORMS TOWARD DAY 7 WHICH IS ALREADY REPRESENTED IN PREVIOUS FORECAST SO NO CHANGES TO CHANCE POPS FOR TSRA AT THIS TIME FOR WEDNESDAY/THURSDAY. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SHORT TERM...STEINWEDEL LONG TERM...MARSILI UPDATE/AVIATION...T
Hazardous weather outlook, Jun 10, 4:52 AM EDT, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 452 AM EDT FRI JUN 10 2011 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-110900- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 452 AM EDT FRI JUN 10 2011 /352 AM CDT FRI JUN 10 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS MORNING...WITH THE PRIMARY THREAT BEING HEAVY RAINFALL. THIS HEAVY RAINFALL COULD PRODUCE LOCALIZED FLOODING ALONG CREEKS...STREAMS...AND OTHER LOW LYING AREAS. THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON INTO TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS...WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS ON SATURDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. THERE IS ALSO A CHANCE FOR SHOWERS AND THUNDERSTORMS ON WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY INTO TONIGHT. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-110900- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 452 AM EDT FRI JUN 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT. WINDS AND WAVES WILL BE LOCALLY HIGHER IN AND NEAR THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY AND THURSDAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
In the hours before
Local storm report, Jun 10, 8:53 AM EDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
853 AM EDT FRI JUN 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 2 W BUNKER HILL 40.66N 86.15W
06/10/2011 M3.05 INCH MIAMI IN AWOS
RAINFALL OCCURRED FROM 430 AM TO 800 AM EDT
&&
EVENT NUMBER IWX1101031
SKIPPERLocal storm report, Jun 10, 9:02 AM EDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
902 AM EDT FRI JUN 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 1 NW PERU 40.76N 86.08W
06/10/2011 M3.17 INCH MIAMI IN COCORAHS
24 HOUR TOTAL
&&
EVENT NUMBER IWX1101032
SKIPPERLocal storm report, Jun 10, 9:04 AM EDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
904 AM EDT FRI JUN 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 7 S WABASH 40.70N 85.82W
06/10/2011 M2.00 INCH WABASH IN COCORAHS
24 HOUR TOTAL
&&
EVENT NUMBER IWX1101033
SKIPPERLocal storm report, Jun 10, 9:08 AM EDT, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
908 AM EDT FRI JUN 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 2 NNW LOGANSPORT 40.78N 86.37W
06/10/2011 M1.55 INCH CASS IN COCORAHS
24 HOUR TOTAL
&&
EVENT NUMBER IWX1101034
SKIPPERNearby
Severe Thunderstorm Warnings in Michigan, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.